Montana, 2019Hail and Damaging Winds in Montana, August 10 to 11, 2019
August 10 to 11, 2019 · NWS TFX · 29 events in 10 counties and zones
A Pacific trough approached and eventually moved through North-central and Southwest Montana on Saturday, August 10th and the morning of Sunday, August 11th. A belt of southwesterly mid- to upper-level winds up to about 50 knots preceded the axis of this trough and contributed to moderate to strong vertical wind shear, which favored the development of organized thunderstorms in the form of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough approached and eventually moved through North-central and Southwest Montana on Saturday, August 10th and the morning of Sunday, August 11th. A belt of southwesterly mid- to upper-level winds up to about 50 knots preceded the axis of this trough and contributed to moderate to strong vertical wind shear, which favored the development of organized thunderstorms in the form of multicells and supercells. At the surface, winds exhibited an easterly component at times. These surface winds transported greater low-level moisture into the area from the Dakotas. Farther aloft, southwesterly winds near 10,000 feet MSL were present ahead of the Pacific trough axis and transported abundant amounts of Pacific moisture into the region. The resulting unusually-high humidity and daytime heating contributed to a weak to moderate instability especially over Southwest Montana. Also notable was a pronounced elevated mixed layer (EML), a term for an elevated dry layer of the lower to middle atmosphere, moving north from Utah and eastern Idaho. EMLs are much more common across the Great Plains of the United States and are associated with many of the classic spring severe weather outbreaks in the central part of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 2:12 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 10, 2:12 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
312 PM MDT Sat Aug 10 2019
.SYNOPSIS...
An upper level trof will approaches and moves through the region
this weekend. As a result, expect showers and thunderstorms to
move through the area this afternoon and evening and again on
Sunday. Some storms could be severe, with gusty winds, hail.
Additionally, the rainfall could be heavy at times, causing
isolated areas of flash flooding. The work week will begin with
drier condtions and breezy westerly winds for most areas.
&&
.DISCUSSION...
Remainder of this afternoon through Sunday...Showers and
thunderstorms are just beginning to develop this afternoon over
the southwest. This activity is forecast to increase as
conditions are favorable for the potential for some severe
thunderstorms, especially over southwest and central Montana,
although the far southern areas of Beaverhead, Madison and
Gallatin Counties may be a bit drier than areas further north. MU
cape values are roughly falling in the 1000 to 2000 J/kg range,
while mid level lapse rates range from 7 to 8 degrees C. Moisture
remains plentiful as well, with .75 to 1 inch PWATS across much
of southwestern Montana and areas to the north (highest values
over the north-central). These factors along with good effective
shear has lead to the issue of a severe thunderstorm watch for
portions of the area through 9 pm tonight, some of the stronger
storms may produce wind gusts in excess of 60 mph, hail up to lime
size, along with heavy rains. One limiting factor is a stubborn
deck of low stratus over the central and north-central portions of
the region. This may lower the severe weather threat for portions
of the north but heavy rain will still be possible. A flash flood
watch remains in effect for areas along the Rocky Mountain Front
and then for Lewis and Clark and Cascade Counties, including
Helena and Great Falls (please see our hydrology section). Shower
and thunder storm activity should diminish by midnight but
showers and a few storms will be possible during the overnight
hours. Expect similar conditions on Sunday, as the main upper
level trof moves through the region. However, the focus of severe
weather is expected to shift a bit to the north and east.
Afternoon temperatures are likely to be a few degrees below normal
for most areas today and Sunday due to precipitation and cloud
cover.
Monday through Friday...With a light westerly flow over the
region, expect a slow warming trend, with only a very small chance
for a passing storm from Monday through Wednesday. On Thursday,
the next upper level trof approaches the region, allowing for the
potential for another round of severe storms to move through the
region. Showers then linger into Friday and Saturday, along with
below normal temperatures. Brusda
&&
.AVIATION...
Updated 540 AM MDT Sat Aug 10 2019 (12Z TAFs)
Low ceilings with IFR conditions have developed over a good portion
of Central/North Central MT this morning. The low clouds will be
slow to burn off, possibly taking to mid day. Light rain showers
will affect the Helena area this morning. Otherwise expect
thunderstorms to become more numerous and widespread after 20z as
they move northeast through the region this afternoon/evening. Some
storms will be severe. Mountains/passes will be obscured for much of
the period because of distant smoke or thunderstorm activity. Brusda
&&
.FIRE WEATHER...
Periods of showers and thunderstorms will move through the region from
now through Sunday night. Most of the storms will be wet, but a
few storms could contain little rainfall or lightning could strike
away from the parent storm, resulting in new fire starts.
Slightly below normal temperatures are expected from today through
early next week, before a return to near normal temperatures is
expected for Tuesday and Wednesday.
Another round of storms is expected to move through the region
from late Thursday into Friday. Brusda/RCG
&&
.HYDROLOGY...
A flash flood watch remains in effect for areas along the Rocky
Mountain Front and portions of North Central MT from this
afternoon through late this evening. Some forecast models
continue to suggest that some areas may receive nearly 1 inch of
rainfall in less than 2 hours with the stronger storms this
afternoon and evening. This amount of rainfall could lead to
flooding problems in urban areas that have poor drainage, as well
as steep terrain and burn scar areas from this year or previous
years in areas that regrowth has not occurred. Brusda/RCG
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 75 52 74 / 90 80 70 10
CTB 50 71 50 71 / 70 80 70 30
HLN 52 76 49 76 / 90 90 70 0
BZN 48 78 45 77 / 40 70 50 0
WEY 43 71 35 71 / 10 30 20 0
DLN 47 72 42 74 / 40 70 50 0
HVR 51 76 52 73 / 50 80 90 50
LWT 50 74 49 71 / 80 80 80 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight Cascade...Central
and Southern Lewis and Clark...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.
Severe thunderstorm watch is in effect until 9 pm MDT for the
following counties in central Montana - Fergus, Judith Basin,
Meagher, and Lewis and Clark...In southwest Montana - Beaverhead,
Broadwater, Gallatin, Jefferson, and Madison
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 10, 1:45 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
245 PM MDT Sat Aug 10 2019
MTZ008-102115-
Beaverhead-
245 PM MDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 244 PM MDT, a strong thunderstorm was located 9 miles southeast of
Gibbonsville, or 19 miles north of Salmon, moving northeast at 35
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wisdom and Lost Trail Pass.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4578 11387 4575 11381 4584 11370 4585 11364
4569 11310 4533 11350 4532 11373 4539 11373
4541 11378 4550 11376 4552 11383 4559 11380
4563 11386 4562 11390 4569 11394
TIME...MOT...LOC 2044Z 210DEG 31KT 4545 11379
KredensorSpecial weather statement, Aug 10, 2:13 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT Sat Aug 10 2019
MTZ008-102200-
Beaverhead MT-
313 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 400 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Gibbonsville, or 30 miles north of Salmon, moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wisdom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.
LAT...LON 4584 11367 4588 11354 4594 11351 4580 11343
4575 11336 4580 11335 4582 11328 4587 11322
4588 11310 4584 11304 4543 11354 4555 11382
4559 11380 4562 11384
TIME...MOT...LOC 2113Z 215DEG 27KT 4559 11369
KredensorSpecial weather statement, Aug 10, 2:34 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
334 PM MDT Sat Aug 10 2019
MTZ008-102200-
Beaverhead-
334 PM MDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...
At 333 PM MDT, a strong thunderstorm was located 10 miles east of
Wisdom, or 37 miles northwest of Dillon, moving northeast at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Beaverhead County east of Wisdom.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.
LAT...LON 4544 11323 4557 11341 4584 11309 4564 11282
TIME...MOT...LOC 2133Z 226DEG 22KT 4556 11324
Kredensor
Special weather statement, Aug 10, 3:00 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
400 PM MDT Sat Aug 10 2019
MTZ008-102245-
Beaverhead-
400 PM MDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...
At 359 PM MDT, a strong thunderstorm was located 17 miles east
northeast of Wisdom, or 32 miles south of Anaconda, moving northeast
at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Dewey and Wise River.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4589 11315 4588 11310 4581 11300 4580 11293
4578 11291 4579 11288 4578 11283 4576 11280
4555 11306 4566 11332
TIME...MOT...LOC 2159Z 215DEG 25KT 4568 11310
KredensorSpecial weather statement, Aug 10, 3:17 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
417 PM MDT Sat Aug 10 2019
MTZ014-052-102300-
Jefferson MT-Central and Southern Lewis and Clark MT-
417 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Walkerville, or 10 miles north of Butte, moving
northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Basin, Wickes, Rimini, Elk Park and Corbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central Montana.
LAT...LON 4635 11250 4633 11246 4639 11240 4639 11236
4641 11232 4652 11229 4636 11199 4603 11243
4606 11248 4608 11246 4613 11252 4618 11251
4617 11256 4623 11260
TIME...MOT...LOC 2216Z 217DEG 22KT 4615 11247
KredensorSpecial weather statement, Aug 10, 4:01 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
501 PM MDT Sat Aug 10 2019
MTZ014-052-102345-
Jefferson MT-Central and Southern Lewis and Clark MT-
501 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 545 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Basin, or 9 miles northwest of Boulder, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Helena, Basin, Montana City, Wickes, Rimini, Alhambra, Corbin, Spring
Meadow Lake State Park, Clancy and Jefferson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central Montana.
LAT...LON 4639 11240 4639 11236 4641 11232 4650 11231
4668 11218 4650 11183 4619 11226 4630 11246
TIME...MOT...LOC 2300Z 217DEG 21KT 4630 11231
FMKEvent by event
21 hail, 4 heavy rain, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Jefferson
- When
- August 10, 4:26 PM MST
- Where
- Jefferson County, 7 mi NW of Corbin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.452, -112.174
A member of the public reported hail estimated to be the size of quarters (1 inch Diameter) near Park Lane. hail was covering the ground.
Hail, Jefferson
- When
- August 10, 4:30 PM MST
- Where
- Jefferson County, 14 mi SSW of Basin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.083, -112.382
A trained spotter reported quarter size hail (1 inch diameter) for a short period but then mostly dime sized hail after that.
Hail, Jefferson
- When
- August 10, 5:00 PM MST
- Where
- Jefferson County, 7 mi S of Boulder
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.129, -112.120
A trained spotter reports hail up to 1.5 inches in diameter 5 miles NNW of Whitehall at 5:26 PM MST.
Hail, Broadwater
- When
- August 10, 5:10 PM MST
- Where
- Broadwater County, 1 mi NW of Townsend
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.330, -111.535
A trained spotter reported hail up to the size of 1.75 inches in diameter.
Hail, Broadwater
- When
- August 10, 5:15 PM MST
- Where
- Broadwater County, Townsend
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.320, -111.520
A member of the public estimated hail size up to 2 inches in diameter. There are reports of house windows broken, car windshields cracked, and vehicles dented. the time of event was estimated.
Hail, Jefferson
- When
- August 10, 5:25 PM MST
- Where
- Jefferson County, 15 mi N of Cardwell
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.067, -111.950
A trained spotter reports hail of 1.5 inches in diameter.
Hail, Jefferson
- When
- August 10, 5:26 PM MST
- Where
- Jefferson County, 5 mi NNW of Whitehall
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.937, -112.140
A trained spotter reports sized 1.5 inches in diameter about 5 miles NNW of Whitehall.
Hail, Jefferson
- When
- August 10, 5:28 PM MST
- Where
- Jefferson County, Whitehall
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.870, -112.100
A trained spotter reports hail size of 1.5 inches in diameter.
Hail, Broadwater
- When
- August 10, 5:45 PM MST
- Where
- Broadwater County, Townsend
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -111.520
A trained spotter reports hail size of 1.75 inches in diameter.
Heavy Rain, Meagher
- When
- August 10, 6:05 PM MST
- Where
- Meagher County, 20 mi WNW of White Sulphur Spgs
- Reported by
- Trained Spotter
- Coordinates
- 46.661, -111.309
A trained spotter reported 1 inch of rainfall in 20 minutes.
Hail, Broadwater
- When
- August 10, 6:20 PM MST
- Where
- Broadwater County, 12.25 mi ESE of Townsend Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.280, -111.220
A trained spotter reports hail size of 1.75 inches in diameter. Some body damage to trucks and the spotter reported that a neighbor had broken windows.
Hail, Meagher
- When
- August 10, 7:20 PM MST
- Where
- Meagher County, 11 mi N of Martinsdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.609, -110.320
A trained spotter reported hail size of 1 inch in diameter. Also, hail cracked a windshield on a side by side and stripped most of the leaves from an aspen grove. the hail started as sporadic large stones but then smaller stones fell for over 20 minutes.
Heavy Rain, Cascade
- When
- August 10, 7:21 PM MST
- Where
- Cascade County, Neihart
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -110.700
A trained spotter reported 1 inch of rainfall in less than an hour.
Heavy Rain, Meagher
- When
- August 10, 8:00 PM MST
- Where
- Meagher County, 11 mi N of Martinsdale
- Reported by
- Trained Spotter
- Coordinates
- 46.609, -110.320
A trained spotter reported 1.3 inches of rain for a storm total.
Thunderstorm Wind, Fergus
- When
- August 10, 8:22 PM MST
- Where
- Fergus County, 4 mi SSE of Garneill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.697, -109.718
An AWOS station at Lima (K1LM) measured a wind gust of 58 mph (50 kts).
Hail, Lewis and Clark
- When
- August 11, 7:15 AM MST
- Where
- Lewis and Clark County, 1 mi E of East Helena
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -111.879
A trained spotter reported mixed nickle and quarter sized hail (.88 to 1 inch in diameter).
Lightning, Cascade
- When
- August 11, 8:51 AM MST
- Where
- Cascade County, 1 mi NE of Great Falls
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.530, -111.285
Great Falls Fire department reported a structure fire caused by lightning striking a tree and adjacent house. The department received the report shortly after 10 AM. The timing of the lightning strike was determined by the lightning detection network. Also, the property damage cost was estimated.
Heavy Rain, Lewis and Clark
- When
- August 11, 9:00 AM MST
- Where
- Lewis and Clark County, 2 mi NNW of Helena
- Reported by
- CoCoRaHS
- Coordinates
- 46.607, -112.046
COCORAHS reported a 24 hour rainfall total of 1.05 inches, with .72 inches falling within 10 minutes.
Hail, Gallatin
- When
- August 11, 12:18 PM MST
- Where
- Gallatin County, 3 mi SSE of Bozeman
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.640, -111.006
A member of the public estimated hail size of 1.25 inches in diameter. Time was estimated by radar. Report was posted to NBC Montana's Facebook page.
Hail, Beaverhead
- When
- August 11, 12:30 PM MST
- Where
- Beaverhead County, 3 mi WNW of Dillon
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.237, -112.707
A windshield was cracked by hail sized 1.75 inches in diameter.
Hail, Beaverhead
- When
- August 11, 12:31 PM MST
- Where
- Beaverhead County, Grant
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.020, -113.070
A COOP from Grant 5 SSE relayed a public report of hail sized 1.5 inches in diameter.
Hail, Beaverhead
- When
- August 11, 1:00 PM MST
- Where
- Beaverhead County, 7 mi NE of Dillon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.292, -112.548
A member of the public posted an image of hail sized 1.25 inches in diameter to KXLF.
Hail, Beaverhead
- When
- August 11, 1:11 PM MST
- Where
- Beaverhead County, Dillon
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.220, -112.650
A trained spotter reports hail size of 1.5 inches in diameter.
Hail, Madison
- When
- August 11, 1:28 PM MST
- Where
- Madison County, Sheridan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.450, -112.200
A member of the public shared a photo of hail sized 1.75 inches in diameter.
Hail, Madison
- When
- August 11, 1:35 PM MST
- Where
- Madison County, 2 mi E of Sheridan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.450, -112.159
A trained spotter reported a garage window blown out by hail sized 1 inch in diameter.
Thunderstorm Wind, Madison
- When
- August 11, 1:48 PM MST
- Where
- Madison County, 8 mi SW of Pony
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 45.568, -112.017
Beaverhead/Deerlodge National Forest Personnel estimated between 200 to 250 acres of trees were blown down from a severe thunderstorm that moved over the area. the blow down resulted in a trail leading back to Granite Lake in the Tobacco Root Mountains to become blocked. At least four people became stranded and had to be rescued by the joint effort of the Madison County Search and Rescue, Forest Service Fire Team, and US Airforce helicopter support. A storm survey conducted by National Weather Service Great Falls discovered that this event was a microburst.
Hail, Madison
- When
- August 11, 1:50 PM MST
- Where
- Madison County, 1 mi NE of Laurin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.360, -112.105
A trained spotter reported hail size of 1 inch in diameter. The time was estimated by radar.
Hail, Gallatin
- When
- August 11, 2:35 PM MST
- Where
- Gallatin County, 4 mi NW of Belgrade
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.821, -111.239
A member of the public posted images of quarter to golf ball sized hail (1 to 1.5 inches in diameter) on the KBZK Facebook page. The time was estimated by radar.
Thunderstorm Wind, Blaine
- When
- August 11, 5:40 PM MST
- Where
- Blaine County, 13 mi S of Ft Belknap
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.382, -108.920
The fort Belknap RAWS station (FBLM8) measured a thunderstorm wind gust of 58 mph (50 kts).
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 10, 2019$300,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Washington, August 10, 2019$118,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, August 10, 2019$51,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in North Dakota, August 10, 2019$50,000 · 1.5 in hail · 6 events
- Flash Flood and Flood in Wyoming, August 10 to 11, 2019$25,000 · 1.75 in hail · 4 events
- Excessive Heat in Oklahoma, August 10 to 12, 201922 events
- Lightning Strike in Florida, August 10, 20192 injured · 1 event
- Flash Flood and Hail in Kansas, August 10, 2019$16,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 10, 20191.75 in hail · 12 events
- Hail in South Dakota, August 10, 20193 in hail · 7 events
- Heat in Arkansas, August 10 to 11, 20195 events
- Hail and Damaging Wind in Maine, August 10, 20191.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852523, 852524, 852525, 852527, 852530, 852532, 852535, 852552, 852553, 852555, 852562, 852567, 852570, 852571, 852573, 852582, 852584, 852586, 852591, 852595, 852597, 852601, 852603, 852604, 852605, 852611, 852613, 852615, 852618.